Health care providers are careful to monitor the amount of opioids they prescribe so you don’t take too much.  Many providers will fill out a written opioid agreement with you if you are taking opioid medications regularly.  If you abruptly stop taking an opioid medication or the dosage is suddenly reduced, you may go through withdrawal symptoms (such as pain, anxiety, nausea and diarrhea).  A gradual reduction in the dose reduces the chance withdrawal symptoms will occur.  Withdrawal symptoms are a sigh of physical dependence and are not related to addiction.  Physical dependence is a natural effect of regular opioid use, while addiction involves a loss of control over personal decisions about using a drug and can be related to harmful behavior.  It’s very rare for addiction to develop among people taking opioids for cancer pain, especially for those who haven’t had a problem with addiction in the past.

Source:  Susan G. Komen  2019